WASHINGTON (AP) -- More than 100 recent cases of delirium, hallucinations and other unusual psychiatric behavior in Japanese patients treated with Tamiflu should have parents watching for similar reactions when treating their children with the flu drug.
That's the new advice from the Food and Drug Administration in adding a new precaution to the label of the influenza drug, prescribed about 2 million times a year in the United States.
The FDA updated the label after receiving the 103 reports of abnormal behavior, most of which involved children in Japan. Japan uses more Tamiflu than any other country in the world, with more than 30 million prescriptions since 2001. It's been prescribed about 8 million times in the U.S. since 1999.
The FDA said a relationship between the drug and the behavior had not been established and that the updated label was "intended to mitigate a potential risk associated with Tamiflu." It recommends that close monitoring of patients begin immediately after starting treatment with the drug.
The changes bring the U.S. label more in line with the Japanese one, which already warned that such abnormal behavior could occur. The previous FDA-approved label mentioned only that "seizure and confusion" had been seen in some patients.
Tamiflu is made by the Swiss pharmaceutical company Roche Holding AG. Roche spokesman Terence Hurley said there was no evidence the drug caused the rarely occurring adverse events.
Both Roche and the FDA also said that severe cases of the flu can spark the abnormal behavior flagged in the updated label.
Furthermore, the FDA acknowledged that stopping treatment with Tamiflu could actually harm influenza patients if the virus is the cause of delirium, hallucinations and other abnormal behavior, such as aggression and suicidal thoughts.
Officially Licensed Sports Gear! Shop 1000's of NFL Team Products.